Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Dodge City, KS

June 19, 20187 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 11:58 PM CDT for 7 counties in Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 11:58 PM CDT (04:58 UTC)
Expired
Jun 20, 2018, 12:32 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS53 KDDC 200458
SVRDDC
KSC007-025-033-047-097-151-185-200600-
/O.NEW.KDDC.SV.W.0232.180620T0458Z-180620T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1158 PM CDT TUE JUN 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kiowa County in south central Kansas...
  Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Stafford County in south central Kansas...
  Southeastern Edwards County in south central Kansas...
  Pratt County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 100 AM CDT.

* At 1158 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Raymond to 3 miles west of
  Croft to 4 miles north of Sitka to 7 miles southeast of Englewood,
  moving south at 40 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pratt, Medicine Lodge, St. John, Stafford, Ashland, Coldwater,
  Greensburg, Haviland, Macksville, Protection, Mullinville, Iuka,
  Preston, Hudson, Sawyer, Cullison, Isabel, Belpre, Coats and
  Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 10009 3747 9969 3747 9956 3758 9956
      3782 9927 3800 9911 3800 9891 3826 9889
      3826 9847 3740 9846 3700 9880 3700 10009
TIME...MOT...LOC 0458Z 343DEG 36KT 3820 9852 3752 9906 3724 9966 3696
9990

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
772 
WWUS53 KDDC 200518
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1218 AM CDT WED JUN 20 2018

KSC007-025-033-047-097-151-185-200600-
/O.CON.KDDC.SV.W.0232.000000T0000Z-180620T0600Z/
Kiowa KS-Barber KS-Comanche KS-Stafford KS-Edwards KS-Pratt KS-
Clark KS-
1218 AM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR KIOWA...BARBER...COMANCHE...STAFFORD...SOUTHEASTERN EDWARDS...
PRATT AND SOUTHEASTERN CLARK COUNTIES...

At 1218 AM CDT, the leading edge of severe thunderstorm high winds 
were located along a line extending from 5 miles north of Zenith to 
4 miles southwest of Sun City to 8 miles southeast of Sitka to 5 
miles east of Rosston, moving south at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pratt, Medicine Lodge, St. John, Stafford, Ashland, Coldwater,
Greensburg, Haviland, Protection, Iuka, Preston, Hudson, Sawyer,
Cullison, Isabel, Coats, Sitka, Lake City, Wilmore and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9992 3742 9955 3791 9895 3826 9868
      3826 9847 3740 9846 3700 9880
TIME...MOT...LOC 0518Z 343DEG 36KT 3803 9846 3735 9899 3707 9959 3679
9983

HAIL...<.75IN
WIND...60MPH
 
$$

UMSCHEID
411 
WWUS53 KDDC 200532
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1232 AM CDT WED JUN 20 2018

KSC007-025-033-047-097-151-185-200542-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-180620T0600Z/
Kiowa KS-Barber KS-Comanche KS-Stafford KS-Edwards KS-Pratt KS-
Clark KS-
1232 AM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR KIOWA...BARBER...COMANCHE...
STAFFORD...SOUTHEASTERN EDWARDS...PRATT AND SOUTHEASTERN CLARK
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.

LAT...LON 3700 9992 3742 9955 3791 9895 3826 9868
      3826 9847 3740 9846 3700 9880
TIME...MOT...LOC 0532Z 343DEG 36KT 3790 9841 3722 9894 3694 9954 3666
9978

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:39 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 19, 11:39 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1139 PM CDT Tue Jun 19 2018

...Updated aviation section...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1154 AM CDT Tue Jun 19 2018

Potential for severe weather, MCS, and heavy rain setting up from
this evening through the overnight. An upper level low in Montana
will kick out a shortwave which will move from central Colorado
into western Kansas through tonight. This wave will combine with
a stationary to an eventual cold front across west central Kansas
to produce several areas of rain. The highest confidence of the
heaviest rain of possibly 2-3 inches will be along and just south
of the I-70 corridor. Models are hinting at a couple rounds of
initiation with the first being during the afternoon and then
another round of storms coming in from northeast Colorado in
association with the main shortwave and cold front.

Severe threat initially this afternoon will be a short time frame
of supercells primarily along the Colorado border where we could
see large hail and an isolated tornado threat. As the event
evolves it will quickly become a wind threat as the storms will
quickly develop into a line and move across the area.

Wednesday as the upper low progresses into Nebraska and the
shortwave move into central Kansas the rain should gradually end
from west to east through the morning into the afternoon. With the
clouds hanging around and cold air advection high temperatures
will be in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 104 PM CDT Tue Jun 19 2018

The upper level low slowly moves eastward into Iowa Wednesday
evening into Thursday morning and will bring in a second cold
front across the region. This will lead to cooler temperatures
through the day Thursday into Friday morning.

The storm system should exit the area by Friday bringing the
return of southeast winds and moisture. Both GFS and Euro hint at
convection trying to develop along a warm front as a shortwave
moves out of Colorado by the late afternoon.

The weekend has another upper level low developing in the Pacific
northwest and moving towards the Rockies with a good baroclinic
zone developing roughly along the I-70 corridor. With upslope flow
and moisture in place the possibility of another heavy rain event
and MCS could be in place.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1136 PM CDT Tue Jun 19 2018

Scattered showers and thunderstorms will affect the TAF sites over
the next couple of hours bringing MVFR to IFR conditions. Winds
will also be gusty from a northerly direction overnight decreasing
in speed after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  61  81 /  90  50  10   0
GCK  60  84  59  82 /  90  30  10   0
EHA  62  84  60  86 /  80  20  10   0
LBL  65  84  61  86 /  80  30  10   0
HYS  65  82  60  77 /  90  20  10  10
P28  69  82  64  85 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Wednesday for KSZ030-031-
043>045.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Tue Jun 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected late this afternoon
into the overnight period, first across west central Kansas
spreading southeast as the night progresses. The strongest storms
will be capable of producing hail around 2 inches and winds over
70 mph. An isolated tornado can not be ruled out across west
central Kansas late this afternoon.

A flash flood watch will be in effect along the I-70 corridor late
this afternoon into the overnight period. See the latest flood
product for more information.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across south central
Kansas Wednesday morning. These storms are not expected to be
severe at this time.

A chance of thunderstorms will be possible Friday night and again
Sunday. It is too early to tell if any of these storms will become
severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed first across west central Kansas
late this afternoon spreading southeast this evening into tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 19, 10:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1053 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     2 NNW ULYSSES           37.61N 101.37W
06/19/2018  E60 MPH          GRANT              KS   ASOS

            ULYSSES ASOS.

&&

LCR
Local storm report, Jun 19, 10:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.97W
06/19/2018  M59 MPH          FORD               KS   ASOS

&&

MR
Local storm report, Jun 19, 11:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     CIMARRON                37.81N 100.35W
06/19/2018                   GRAY               KS   EMERGENCY MNGR

            THUNDERSTORM WIND GUST CAUSED POWER TO GO
            OUT IN PARTS OF CIMARRON. TIME MATCHED TO
            RADAR OUTFLOW.

&&

LCR
Local storm report, Jun 19, 11:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     3 W LARNED              38.19N 99.16W
06/19/2018  M65 MPH          PAWNEE             KS   EMERGENCY MNGR

&&

LCR
Local storm report, Jun 19, 11:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     2 W LIBERAL             37.04N 100.96W
06/19/2018  M74 MPH          SEWARD             KS   AWOS

&&

MR
Local storm report, Jun 19, 11:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     MINNEOLA                37.44N 100.01W
06/19/2018  E70 MPH          CLARK              KS   LAW ENFORCEMENT

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM CDTSevere Thunderstorm WarningDDCMorton56 min
Jun 19, 7:37 PM CDTSevere Thunderstorm WarningDDCStevens53 min
Jun 19, 7:41 PM CDTSevere Thunderstorm WarningDDCEllis17 min
Jun 19, 7:54 PM CDTFlash Flood WarningDDCMorton3 hr
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
Jun 19, 8:01 PM CDTSpecial Weather StatementDDCEllis, Rush59 min
Jun 19, 8:07 PM CDTSevere Thunderstorm WarningDDCMorton53 min
Jun 19, 8:10 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny65 min
Jun 19, 8:20 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny55 min
Jun 19, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott54 min
Jun 19, 8:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens41 min
Jun 19, 9:17 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 19, 9:22 PM CDTSpecial Weather StatementDDCMeade38 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 2 more65 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens62 min
Jun 19, 9:37 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego53 min
Jun 19, 10:03 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more57 min
Jun 19, 10:05 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Morton, Seward, Stevens55 min
Jun 19, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 19, 10:29 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego46 min
Jun 19, 10:31 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness14 min
Jun 19, 10:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more67 min
Jun 19, 10:55 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush35 min
Jun 19, 11:00 PM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Morton, Seward and 2 more60 min
Jun 19, 11:50 PM CDTAreal Flood WarningDDCTrego9 hr
Jun 19, 11:54 PM CDTAreal Flood WarningDDCMorton, Stevens9 hr
Jun 19, 11:58 PM CDTRiver Flood WarningDDCTrego20 hr
Jun 20, 12:06 AM CDTFlash Flood WarningDDCEllis91 min
Jun 20, 12:38 AM CDTSpecial Weather StatementDDCMorton, Stanton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.